MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED-500-14
Medical Device Problem Code Activation Failure (3270)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/27/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report that the distal end of the pipeline would not open.The patient was undergoing treatment for an unruptured, saccular aneurysm located in the left posterior communicating artery.The max diameter was 4.3mm, and the neck diameter was 4mm.The patient's vessel tortuosity was moderate.The landing zone was 4mm distal and 4.75mm proximal. dual antiplatelet treatment was administered, and the pru level was 228.It was reported that the distal section of the pipeline had been positioned in a bend when it failed to open.More than 50% of the device had been deployed at the time, and the doctor tried resheathing more than 2 times.No additional steps or other devices were used to open the device.The pipeline was removed and was left deployed with the phenom.A replacement device was used, and the patient did not experience any injury or complications. angiographic results post procedure showed the ica was open and patent, and some stasis in the aneurysm. the devices were prepared according to the instructions for use (ifu).Ancillary devices include a ballast 90cm sheath, navien.058 guide catheter, and phenom 27 microcatheter.
 
Additional Manufacturer Narrative
H3.Product analysis findings: no device malfunction was reported with the phenom catheter.No damages were found with the phenom hub.The phenom total length was measured to be ~159.9cm.The phenom useable length was measured to be ~152.1cm.No bends or kinks were found with the phenom catheter body.No damages were found with the distal tip.An attempt was made to flush the phenom catheter but was unsuccessful.A mandrel was then inserted into the hub of the phenom catheter but met resistance.The phenom was dissected (cut) and the pipeline braid and tip coil were removed from the phenom catheter.The pipeline flex pushwire was found to be missing and not returned.The proximal bumper, pad, and pad restraint were found to be missing and not returned.The proximal braid end was found to be collapsed and frayed.The distal braid end was found to be collapsed and frayed.The dps sleeves were found intact.The tip coil was found to be damaged.No other damages or anomalies were found with the device.Based on the device analysis and reported information, the customer¿s report of ¿failure/incomplete open distal¿ was confirmed as the distal braid end of the pipeline flex braid was found to be collapsed.It is likely the failure to open is the result of vessel tortuosity or re-sheathing the device more than the recommended two times.The customer reported re-sheathing the device more than twice.Furthermore, the review of lot history records shows that the finished device has met all manufacturing requirements and specifications during final assembly and quality inspection.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
PIPELINE FLEX
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key11773393
Report Number2029214-2021-00536
Device Sequence Number4245140
Product Code OUT
UDI-Device Identifier00847536019638
UDI-Public00847536019638
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
P100018.S011
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/04/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/04/2023
Device Model NumberPED-500-14
Device Catalogue NumberPED-500-14
Device Lot NumberB035394
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/07/2021
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/27/2021
Supplement Date Received by Manufacturer07/14/2021
Initial Report FDA Received Date05/04/2021
Supplement Report FDA Received Date08/04/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age54 YR
Patient Weight84